Hail, Nobles
- When
- October 2, 3:45 PM CST
- Where
- Nobles County, 0.5 mi W of Round Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.530, -95.480
Thunderstorms produced large hail in Nobles and Jackson Counties in southwest Minnesota on the afternoon and early evening of October 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in Nobles and Jackson Counties in southwest Minnesota on the afternoon and early evening of October 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 2, 3:17 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 417 PM CDT WED OCT 2 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 416 PM CDT WED OCT 2 2013 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EVENING HOURS. SLIGHTLY COOLER AIR ALOFT IS COMBINING WITH WARM AND MOIST AIR ADVECTING NORTHWARD IN THE LOW LEVELS TO PRODUCE AN ENVIRONMENT CONDUCIVE TO SHOWER AND THUNDERSTORM DEVELOPMENT. SHEAR AND INSTABILITY MARGINAL SO OTHER THAN POSSIBLY SOME SMALL HAIL SUSPECT THAT THE MAIN THREAT WILL BE LIGHTNING AND BRIEF HEAVY RAINFALL. WITH THE MOISTURE SURGING NORTH AND SOUTHERLY FLOW IN PLACE OVER THE EASTERN HALF OF THE AREA LOWS WILL LIKELY REMAIN IN THE 60S...CLOSER TO THE LOWER 50S IN CENTRAL SOUTH DAKOTA. THURSDAY LOOKS LIKE A POTENTIALLY WET DAY AS UPPER LEVEL SUPPORT MOVES NORTHEAST FROM COLORADO AND A FAIRLY DEEP MOIST ATMOSPHERE IS IN PLACE. THE LOW LEVEL FRONT WILL SLOWLY WORK EASTWARD. WHILE SURFACE BASED CONVECTION SEEMS PRETTY UNLIKELY IN PART DUE TO THE GOOD CHANCE AT WIDESPREAD STRATUS...ELEVATED INSTABILITY IS NOT TOO BAD AT AROUND 1500 J/KG. LIFTING A PARCEL FROM ABOUT 825 MB SHEAR IS NOT TOO BAD AT ABOUT 35 KNOTS OR SO SO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF A LINE FROM ABOUT TYNDALL TO WINDOM. TEMPERATURES SHOULD BE COOLER TOMORROW...ESPECIALLY NORTH AND WEST OF THE BOUNDARY. HIGHS WILL RANGE FROM AROUND 60S IN CENTRAL SOUTH DAKOTA TO 75 TO 80 IN PARTS OF NORTHWEST IOWA. TIMING OF THE THREAT NOT EASY SO UNFORTUNATELY POPS IN PLACE THROUGH THE ENTIRE DAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 416 PM CDT WED OCT 2 2013 COMPLEX FORECAST THURSDAY NIGHT INTO SATURDAY AS A STRONG UPPER LEVEL WAVE DIGS INTO THE ROCKIES AND THEN MOVES NORTHEAST INTO THE NORTHERN PLAINS. MODELS ACTUALLY IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM...WITH JUST SOME RELATIVELY SMALL TIMING AND PLACEMENT DIFFERENCES. EXPECTING THETAE ADVECTION TO INCREASE ON THURSDAY NIGHT AHEAD OF THE MAIN WAVE...WITH ALL THIS MOISTURE RIDING UP AND OVER THE LOW TO MID LEVEL FRONT OVERHEAD. THIS SHOULD RESULT IN AN INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS OVER A MAJORITY OF THE CWA. MODELS DISAGREE SOME ON INTENSITY AND COVERAGE OF THESE STORMS...BUT WOULD NOT BE SURPRISED IF THE MORE WIDESPREAD SOLUTION SUGGESTED BY THE HI RES 4 KM NAM AND WRF ARW COMES TRUE. GFS SHOWS A BIT MORE MID LEVEL DRY AIR AND CAPPING WHICH WOULD LIMIT COVERAGE...BUT AT THIS TIME LEANING TOWARDS THE MORE WETTER SOLUTIONS. ELEVATED CAPE OF 1000 J/KG OR MAYBE EVEN A BIT MORE SEEMS PROBABLE...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. DEEP LAYER SHEAR ALSO INCREASES...WITH VALUES AROUND 40 TO 45 KTS. BOTH OF THESE PARAMETERS SUGGEST A FEW STRONGER ELEVATED STORMS ARE POSSIBLE...WITH LARGE HAIL THE MAIN THREAT. AGAIN THE THREAT INCREASES AS YOU HEAD TOWARDS THE MISSOURI RIVER...BUT DOES EXIST UP TO THE INTERSTATE 90 VICINITY. ON FRIDAY...THE UPPER LOW TRACKS NORTHEAST...ENDING UP IN THE NEBRASKA PANHANDLE BY 0Z. THE SURFACE LOW TRACKS ACROSS EASTERN NEBRASKA INTO NORTHWEST IOWA. USED A MODEL BLEND FOR PLACEMENT OF THESE FEATURES...WITH EACH SOLUTION SEEMS PLAUSIBLE. THE MAIN CONCERN FRIDAY WILL BE SEVERE WEATHER POTENTIAL...WHICH SEEMS LIKELY IN THE WARM SECTOR. EXACTLY WHERE THE SURFACE LOW TRACKS WILL DETERMINE WHERE THE SEVERE WEATHER THREAT ENS UP. EXPECT AT LEAST MODERATE INSTABILITY TO DEVELOP IN THE WARM SECTOR...WITH DEEP LAYER SHEAR OF 40 OR MORE KTS...PLENTY FOR SUPERCELLS. GIVEN THE ABOVE PARAMETERS...BACKED LOW LEVEL WINDS NEAR THE WARM FRONT...AND THE VERY STRONG FORCING...SEEMS LIKE A HIGH END SEVERE WEATHER POTENTIAL IN PORTIONS OF THE WARM SECTOR...WITH ANY CAP BEING OVERCOME. SUPERCELLS WITH LARGE HAIL...STRONG WINDS...AND EVEN TORNADOES SEEM POSSIBLE. RIGHT NOW MODEL CONSENSUS PUTS THE AREA AT RISK ALONG AND SOUTHEAST OF A SPENCER TO SIOUX CITY LINE. HOWEVER THE 12Z AND 18Z NAM ARE A DECENT WAYS NORTHWEST WITH THE LOW...PUSHING THIS SEVERE THREAT NORTHWEST. WHILE IT IS ALSO POSSIBLE THAT THE THREAT REMAINS SOUTH AND EAST OF OUR CWA. SO WILL JUST HAVE TO MONITOR THE SITUATION VERY CLOSELY. ELEVATED INSTABILITY JUST NORTH OF THE WARM FRONT MAY BE ENOUGH FOR A FEW ELEVATED SUPERCELLS THERE AS WELL...AS FAR NORTHWEST AS MARSHALL TO SIOUX FALLS TO YANKTON...WITH LARGE HAIL THE MAIN THREAT. AGAIN THIS AREA IS SUBJECT TO CHANGE AS THE MODELS ZONE IN ON THE LOW PLACEMENT. STRATIFORM RAIN WILL MOVE INTO THE WESTERN CWA AS THIS SYSTEM WINDS UP. NEWER RUNS ARE SLOWER WITH THE SYSTEM...LINGERING RAIN INTO SATURDAY...AND PROBABLY AT LEAST LIGHT RAIN INTO SATURDAY NIGHT. MODELS ARE ALSO SLOWER WITH THE COLD AIR...SO A LITTLE LESS CONFIDENT ON A TRANSITION TO SNOW IN OUR WEST. ALTHOUGH WILL KEEP A MIX LATE FRIDAY NIGHT INTO SATURDAY MORNING WEST OF A HURON TO LAKE ANDES LINE. NOT EXPECTING MUCH OF ANY ACCUMULATION GIVEN MARGINAL TEMPERATURES AND THE WARM GROUND. WOULD EXPECT ANY LINGERING PRECIP SATURDAY AFTERNOON AND NIGHT TO JUST BE A COLD RAIN. THE OTHER ISSUE WITH THIS SYSTEM WILL BE STRONG WINDS. BLUSTERY NORTHEASTERLY WINDS ON THE COOL SIDE OF THE FRONT THURSDAY NIGHT...WILL TRANSITION TO NORTHWESTERLY BY LATER FRIDAY AS THE LOW TRACKS ACROSS NORTHWEST IOWA. STRONGEST WINDS WILL BE ALONG AND WEST OF THE JAMES RIVER...WHERE WIND ADVISORY CRITERIA SEEMS LIKE A DECENT POSSIBILITY...FRIDAY INTO SATURDAY IN THIS REGION. HIGHS SATURDAY WILL ONLY BE IN THE 40S AND 50S...WHICH COMBINED WITH THE WIND AND RAIN WILL MAKE IT A RAW AND COLD DAY. MAY SEE A FEW SHOWERS LINGER INTO SUNDAY...BUT OVERALL EXPECTING THE LOW TO START MOVING OUT AND SLOW CLEARING. WITH THE SLOWER PROGRESSION...NOT AS CONFIDENT IN A FROST OR FREEZE SUNDAY MORNING...AS WINDS STAYING UP AND LOW LEVEL THERMAL PROFILES NOT QUITE AS COLD AS SHOWN YESTERDAY SUGGEST WE MAY STAY TOO WARM...BUT WILL HAVE TO CONTINUE TO MONITOR THE SITUATION. WILL SEE A WARMING TREND BY MONDAY AS THE FLOW BECOMES MORE ZONAL...LOOKING LIKE MAINLY 60A MONDAY AND TUESDAY WITH PARTLY TO MOSTLY SUNNY SKIES. OUR NEXT SYSTEM BEGINS TO DIG DOWN ON WEDNESDAY. UNCERTAINTY LARGE THIS FAR OUT...BUT PRECIP CHANCES SHOULD BE ON THE INCREASE WEDNESDAY INTO WEDNESDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1236 PM CDT WED OCT 2 2013 ISOLATED THUNDERSTORMS ALREADY DEVELOPING AROUND BROOKINGS AND SUSPECT THIS TREND TO CONTINUE THROUGH THE AFTERNOON AND EVENING. LOWER LEVEL INSTABILITY INCREASING A BIT THROUGH THE PERIOD AND WITH SOME ELEVATED INSTABILITY THE COVERAGE OF THESE SHOWERS AND THUNDERSTORMS SHOULD INCREASE. THE BEST CHANCE WILL BE THIS AFTERNOON ALONG AND EAST OF A YANKTON TO IVANHOE LINE WHICH WILL THEN EXPAND SOUTHWARD THROUGH THE NIGHT. ALSO OF CONCERN WILL BE THE POTENTIAL FOR IFR CONDITIONS LATER TONIGHT INTO THURSDAY MORNING. WILL INCLUDE SOME OF THIS LOWER POTENTIAL IN THE TAFS AS WARM MOIST AIR GETS TRAPPED BELOW THE INVERSION AND MAY STICK AROUND FOR AWHILE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...CHENARD AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 427 PM CDT WED OCT 02 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 427 PM CDT WED OCT 02 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND TONIGHT IN AREAS EAST OF A BROOKINGS TO YANKTON LINE. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW STRONGER STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA THURSDAY INTO FRIDAY. A FEW OF THE STORMS LATER THURSDAY INTO THURSDAY NIGHT COULD BE SEVERE WITH LARGE HAIL THE MAIN THREATS. ON FRIDAY...ADDITIONAL SEVERE WEATHER IS POSSIBLE. THE GREATEST THREAT OF MORE SIGNIFICANT SEVERE WEATHER IS ALONG AND SOUTHEAST OF A SPENCER IOWA TO SIOUX CITY LINE...WHERE LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE. FURTHER NORTHWEST FROM MARSHALL TO SIOUX FALLS TO YANKTON...LARGE HAIL WOULD BE THE MAIN THREAT WITH ANY STORMS THAT DO FORM. UNCERTAINTY STILL EXISTS ON THE EXACT PLACEMENT OF THE LOW PRESSURE AND ASSOCIATED WARM FRONT ON FRIDAY. THUS THE AREA AT GREATEST RISK FOR SEVERE WEATHER MAY CHANGE...SO STAY TUNED FOR FUTURE UPDATES. COLDER AIR WILL FILTER INTO THE REGION ON FRIDAY AND SATURDAY...AND THERE IS A POSSIBILITY OF RAIN MIXING WITH OR CHANGING TO SNOW OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA LATE FRIDAY NIGHT INTO SATURDAY MORNING. WITH TEMPERATURES REMAINING ABOVE FREEZING AND THE RELATIVELY WARM GROUND...ACCUMULATION IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 101 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
6 hail. Local standard time, as filed.
Large hail damaged vehicles. The amount of damage was not known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 475768, 475771, 475772, 475773, 475774, 475775.